Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 299, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 6:06 PM CDT for Carroll County, Ray County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 6:06 PM CDT (23:06 UTC)
- Expired
- Sep 20, 2001, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carroll County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:10 PM CDT | Hail 0.75 | Rockingham, MO | |
| Sep 20, 6:20 PM CDT | Hail 0.75 | Carrollton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
956
WUUS53 KEAX 202306
SVRMCI
MOC033-177-202345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT THU SEP 20 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN NORTH CENTRAL MISSOURI
RAY COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 645 PM CDT
* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM HALE TO RICHMOND...OR FROM 20
MILES SOUTHEAST OF CHILLICOTHE TO 33 MILES EAST OF KANSAS CITY...
MOVING SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HENRIETTA AT 615 PM CDT
NORBORNE AT 620 PM CDT
CARROLLTON AT 620 PM CDT
DE WITT AT 630 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3961 9345 3961 9330 3948 9329 3936 9321
3919 9411 3944 9419
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 15 hours 36 minutes earlier.
Area forecast discussion, Sep 20, 2:30 AM CDT, 15 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 AM CDT THU SEP 20 2001 MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW. SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT. SHUD SEE A WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE BY MID AFTERNOON. THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8 DEG CAPES 2500 J/KG LI/S AT LEAST 7. GOOD DIVERGENCE AT 200MB TOO. SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW. AND HIGH CHC POPS EVERYWHERE EXCEPT SERN ZONES. THE FARTHER SOUTH YOU GET... RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL GET THEIR LIKELY DURING THE EVENING HOURS. SHUD BE ABLE TO GO A LITTLE ABV GUID TEMPS FOR THIS AFTERNOON. WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES. ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM. NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT. WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN. .EAX... KS...NONE. MO...NONE. LVQ
In the hours before
Special weather statement, Sep 20, 1:00 PM CDT, 5 hours 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO 100 PM CDT THU SEP 20 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS MUCH OF EASTERN KANSAS AS WELL AS NORTHERN AND CENTRAL MISSOURI. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...MAINLY BETWEEN 3 AND 9 PM. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH EARLY THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY. DISCUSSION: A COLD FRONT WILL PUSH INTO EASTERN KANSAS AND NORTHWEST MISSOURI LATE THIS AFTERNOON THROUGH THIS EVENING. WARM MOIST AIR AHEAD OF THIS FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES INTO THE REGION. THIS FRONT IS EXPECTED TO MOVE INTO EASTERN MISSOURI BY MIDNIGHT...ENDING THE THREAT FOR THUNDERSTORMS. OUTLOOK: ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE PLAINS SATURDAY NIGHT AND SUNDAY. PRESENT INDICATIONS WOULD POINT TOWARDS CONDITIONS UNFAVORABLE FOR SEVERE WEATHER. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX MS
Local storm report, Sep 20, 5:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 8 SW SAVANNAH MO 1.5 INCH HAIL
09/20/01 ANDREW REPORTED RELAYED
BY KANSAS CITY FIRE.
MSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:20 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 40 min |
| Sep 20, 5:42 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 48 min |
| Sep 20, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Saline | 51 min |
| Sep 20, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 51 min |
| Sep 20, 6:32 PM CDT | Tornado Warning | EAX | Andrew, Buchanan | 43 min |
| Sep 20, 6:47 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 58 min |
| Sep 20, 6:56 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 49 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.